Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 35, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 31, 2008, 4:31 AM EDT for Holmes County, Knox County, Ohio. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2008, 4:31 AM EDT (08:31 UTC)
- Expired
- May 31, 2008, 5:00 AM EDT
- In force
- 29 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Holmes County, OH, Knox County, OH
The radar
The Cleveland radar (KCLE), 123 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:40 AM EDT | TSTM WND DMG | Fredericktown, OH | ONE TREE DOWN. |
| May 31, 4:55 AM EDT | TSTM WND DMG | Danville, OH | LARGE LIMB DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 4:10 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 310831
SVRCLE
OHC075-083-310900-
/O.NEW.KCLE.SV.W.0035.080531T0831Z-080531T0900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
431 AM EDT SAT MAY 31 2008
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KNOX COUNTY IN NORTH CENTRAL OHIO...
SOUTHWESTERN HOLMES COUNTY IN NORTHEAST OHIO...
* UNTIL 500 AM EDT
* AT 430 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR MOUNT VERNON...AND MOVING
EAST AT 54 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DANVILLE...GLENMONT AND KILLBUCK
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT SATURDAY MORNING
FOR NORTHEASTERN OHIO.
LAT...LON 4025 8248 4026 8249 4027 8261 4052 8255
4055 8190 4044 8187 4044 8217 4024 8218
TIME...MOT...LOC 0831Z 269DEG 47KT 4043 8241
$$
KING1 follow-up statement
000
WWUS51 KCLE 310901
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
501 AM EDT SAT MAY 31 2008
OHC075-083-310911-
/O.EXP.KCLE.SV.W.0035.000000T0000Z-080531T0900Z/
KNOX OH-HOLMES OH-
501 AM EDT SAT MAY 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOLMES AND KNOX
COUNTIES EXPIRED AT 500 AM EDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT SATURDAY MORNING
FOR NORTHEASTERN OHIO.
LAT...LON 4025 8248 4026 8249 4027 8261 4052 8255
4055 8190 4044 8187 4044 8217 4024 8218
TIME...MOT...LOC 0831Z 269DEG 47KT 4043 8241
$$
KINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:28 AM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 31, 3:28 AM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 328 AM EDT SAT MAY 31 2008 .SYNOPSIS... A COLD FRONT WILL APPROACH THE LOWER GREAT LAKES REGION THIS AFTERNOON...BRINGING WITH IT A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD ACROSS THE AREA ON SUNDAY AND REMAIN IN PLACE THROUGH MONDAY. ANOTHER ROUND OF UNSETTLED WEATHER WILL ARRIVE BY MID WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ONGOING CONVECTION ALONG A PRE-FRONTAL TROUGH WILL CONTINUE TO SLIDE SOUTHEASTWARD THIS MORNING AND OUT OF THE FORECAST AREA BY MID TO LATE MORNING. AREAS NEAR TOLEDO...FINDLAY...AND SANDUSKY HAVE ALREADY STARTED TO DRY OUT AND THESE LOCATIONS WILL LIKELY ONLY SEE A SMALL CHANCE OF RAIN THIS MORNING. CHALLENGING FORECAST FOR TODAY...AS THE COLD FRONT IS STILL WELL WEST OF THE FORECAST AREA AND ALL MODELS SUGGESTING A FAIR AMOUNT OF INSTABILITY DEVELOPING ACROSS THE AREA TODAY. THE QUESTION IS HOW MUCH CONVECTION WILL RE-DEVELOP TODAY AND WHERE IT WILL POSITION ITSELF. BEST GUESS AT THIS POINT IS THAT CONVECTION WILL RE-DEVELOP ALONG AND EAST OF INTERSTATE 71 THIS AFTERNOON AND PROPAGATE EASTWARD WHILE AREAS WEST OF I-71 WILL ONLY SEE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. DREW IN THE HIGHEST POPS THIS AFTERNOON FROM ERIE TO CANTON AND POINTS EAST...THIS ALIGNS WELL WITH THE SPC SLIGHT RISK FOR TODAY. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... FRONT WILL SLIDE SOUTH OF THE AREA LATE THIS AFTERNOON AND EVENING...THIS SHOULD END ANY THREAT OF SEVERE WEATHER OR THUNDERSTORMS BY TONIGHT AND I WENT WITH A DRY FORECAST AT ALL SITES FROM MIDNIGHT ONWARD. THE MODELS REALLY STRUGGLE WITH QPF OVER THE NEXT COUPLE OF DAYS. BOTH THE NAM AND THE GFS SHOW A FEW HUNDREDTHS OF AN INCH OF RAIN SUNDAY AFTERNOON...BEST GUESS IS THAT THIS IS ASSOCIATED WITH A WEAK SHORTWAVE ROTATING THROUGH SOUTHERN OHIO. WHETHER ANY CONVECTION DEVELOPS WITH THIS WAVE HAS YET TO BE SEEN BUT THE BEST THREAT AREA WOULD BE SOUTH OF OUR FORECAST AREA. NONETHELESS I DID DRAW IN SOME SLIGHT CHANCE POPS NEAR FINDLAY AND MOUNT VERNON ON SUNDAY FOR THE OUTSIDE POSSIBILITY OF A STRAY SHOWER REACHING THESE AREAS. CONDITIONS SHOULD DRY OUT SUNDAY NIGHT AND REMAIN DRY ON MONDAY AS WELL DESPITE MODEL FORECASTS TO THE CONTRARY. TEMPS THROUGH THE NEXT SEVERAL DAYS WILL START OUT ON THE COOL SIDE BEHIND THE FRONT ON SUNDAY BUT QUICKLY RECOVER TO NORMAL/ABOVE NORMAL VALUES BY THE EARLY PART OF THE WEEK. && .LONG TERM /TUESDAY THROUGH FRIDAY/... DID NOT HAVE A LOT OF TIME TO WORK ON THE EXTENDED THIS MORNING BUT A QUICK GLANCE AT THE NEWEST EUROPEAN AND GFS MODELS REVEALED SOME OBVIOUS DISCREPANCIES TUESDAY AND WEDNESDAY. SINCE THE EUROPEAN MODEL HAS BEEN RELATIVELY CONSISTENT FROM RUN TO RUN AND WAS THE PREFERRED MODEL EARLIER IN THE DAY...I CONTINUED WITH A FORECAST SIMILAR TO IT AND DISCARDED THE 00Z GFS. A WARM FRONT WILL LIKELY POSITION ITSELF ACROSS THE FORECAST AREA ON TUESDAY...THEN TRY AND LIFT NORTH ON WEDNESDAY. THE GFS IS QUITE AGGRESSIVE IN DEVELOPING A WAVE ALONG THIS FRONT WITH COPIOUS AMOUNTS OF RAINFALL TUESDAY AND TUESDAY NIGHT. H5 VORTICITY PROGS SHOW THAT THIS QPF IS THE RESULT OF CONVECTIVE FEEDBACK AND I HAVE A REAL HARD TIME BUYING INTO THIS SOLUTION. THE EURO SOLUTION OF THIS FRONT LIFTING NORTH OF THE LAKE SEEMS MUCH MORE REALISTIC AND I TRENDED THE FORECAST IN THAT DIRECTION. && .AVIATION /08Z SATURDAY THROUGH WEDNESDAY/... TAFS WILL DEAL WITH CONVECTION OVERNIGHT MOVING FROM WEST TO EAST ACROSS THE AREA. CONDITIONS GENERALLY VFR ACROSS THE AREA ALTHOUGH IN AND NEAR STORMS EXPECT IFR OR LIFR. COLD FRONT WILL BE IN THE EAST HALF OF THE AREA ALTHOUGH FORECAST SOUNDINGS SHOW AN ABUNDANCE OF ENERGY IN THE SOUNDINGS SO EXPECT STORMS TO REDEVELOP ON SATURDAY. OUTLOOK...DRIER AIR SHOULD CONTINUE TO FILTER INTO THE AREA ON SUNDAY. GFS AND TO A LESSER EXTENT THE NAM/WRF MODEL BRING ANOTHER TROUGH ACROSS THE AREA ON SUNDAY WITH THE SMALL CHANCE OF SHOWERS/STORMS. WITH DRIER AND SOMEWHAT MORE STABLE AIR MOST OF THE DAY SUNDAY SHOULD BE DRY WITH VFR CONDITIONS ALTHOUGH CANNOT TOTALLY RULE OUT A SHOWER AT INLAND LOCATIONS. WARM FRONTAL TYPE SHOWERS/STORMS COULD ARRIVE AS EARLY AS TUESDAY MORNING AND THERE SEEMS TO BE A CHANCE OF SHOWERS AND THUNDERSTORMS STARTING TUESDAY AND ESSENTIALLY FOR THE REST OF THE WEEK NEXT WEEK. SOME MORNING FOG/HAZE MAY ALSO GRADUALLY DEVELOP LATER NEXT WEEK. && .MARINE... COLD FRONT OVER CENTRAL U.S. WILL MOVE EAST ONTO LAKE ERIE LATE TONIGHT. THUNDERSTORMS ASSOCIATED WITH THIS FRONT WILL BECOME MORE NUMEROUS OVERNIGHT AS THE FRONT APPROACHES. SOME THUNDERSTORMS COULD BE SEVERE WITH HIGHS WINDS. WINDS AND WAVES MAY APPROACH SMALL CRAFT ADVISORY CRITERIA ON SATURDAY AS WINDS SHIFT TO THE WEST AND INCREASE AFTER FRONT MOVES THROUGH. HIGH PRESSURE WILL RETURN TO THE LAKE ON SUNDAY WITH GENERALLY LIGHT/VARIABLE WINDS THROUGH MID WEEK EVEN WITH WEAK COLD FRONT EXPECTED TO DROP SE ACROSS THE LAKE ON TUESDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...LEINS NEAR TERM...LEINS SHORT TERM...LEINS LONG TERM...LEINS/LOMBARDY AVIATION...TK MARINE...RANDEL
Hazardous weather outlook, May 31, 4:14 AM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 414 AM EDT SAT MAY 31 2008 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027-028-089-PAZ001>003- 010815- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 414 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP LATER THIS AFTERNOON. SOME STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY. OHZ029>033-036>038-047-010815- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- 414 AM EDT SAT MAY 31 2008 ...TORNADO WATCH 399 IN EFFECT UNTIL 11 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND NORTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY.
In the hours before
Local storm report, May 31, 4:01 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
401 AM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND DMG ARLINGTON 40.89N 83.65W
05/31/2008 HANCOCK OH LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
0120 AM TSTM WND DMG ARLINGTON 40.89N 83.65W
05/31/2008 HANCOCK OH AMATEUR RADIO
GARAGE DESTROYED.
0127 AM TSTM WND DMG JENERA 40.90N 83.73W
05/31/2008 HANCOCK OH AMATEUR RADIO
ROOF WAS BLOWN OFF A HOUSE.
0135 AM TSTM WND DMG 2 SW FOSTORIA 41.14N 83.44W
05/31/2008 HANCOCK OH AMATEUR RADIO
HOUSE DESTROYED.
0137 AM TSTM WND DMG 2 SW FOSTORIA 41.14N 83.45W
05/31/2008 HANCOCK OH EMERGENCY MNGR
NUMEROUS TREES DOWN.
0140 AM TSTM WND DMG ARCADIA 41.11N 83.51W
05/31/2008 HANCOCK OH LAW ENFORCEMENT
INTERSECTION OF COUNTY HIGHWAY 330 AND 216 BLOCKED BY
TREES AND POWERLINES.
0140 AM TSTM WND DMG WHARTON 40.86N 83.46W
05/31/2008 WYANDOT OH TRAINED SPOTTER
A 12 TO 14 INCH DIAMETER TREE WAS SNAPPED IN TWO 15 FEET
UP.
0148 AM DOWNBURST 2 S FOSTORIA 41.13N 83.41W
05/31/2008 SENECA OH LAW ENFORCEMENT
TWO HOMES AND SEVERAL OUT BUILDINGS DESTROYED.
&&
KINGThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:47 AM EDT | Tornado Warning | CLE | Hancock, Wood | 43 min |
| May 31, 12:58 AM EDT | Severe Thunderstorm Warning | CLE | Hancock | 32 min |
| May 31, 1:32 AM EDT | Tornado Warning | CLE | Hancock, Seneca | 43 min |
| May 31, 2:33 AM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron, Sandusky, Seneca | 42 min |
| May 31, 1:30 PM EDT | Special Marine Warning | CLE | 2 hr | |
| May 31, 3:30 PM EDT | Special Marine Warning | CLE | 110 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.